Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 159, NWS Morristown, TN

May 17, 2003Scott County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 17, 2003, 3:57 PM EDT for Scott County, Tennessee. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2003, 3:57 PM EDT (19:57 UTC)
Expired
May 17, 2003, 5:00 PM EDT
In force
63 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Scott County, TN

The radar

The Knoxville radar (KMRX), 100 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 12:50 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.0 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1273 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

653 
WUUS54 KMRX 171957
SVRMRX
TNC151-172100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
356 PM EDT SAT MAY 17 2003

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCOTT COUNTY IN EAST TENNESSEE

* UNTIL 500 PM EDT

* AT 352 PM EDT(252 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 5 MILES SOUTH OF BIG
  SOUTH FORK NATIONAL RECREATION AREA TO 26 MILES SOUTH OF ELGIN...OR
  FROM 9 MILES SOUTHWEST OF ONEIDA TO 8 MILES NORTHWEST OF
  ROCKWOOD...MOVING NORTHEAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ONEIDA AROUND 410 PM EDT
  SLICK ROCK AROUND 415 PM EDT
  WINFIELD AROUND 420 PM EDT
  SMOKEY JUNCTION AROUND 435 PM EDT

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN AND
OCCASIONALLY DO DEVELOP RAPIDLY IN SEVERE THUNDERSTORMS. IF
THREATENING WEATHER IS OBSERVED...MOVE TO SAFE SHELTER IMMEDIATELY.

LAT...LON 3660 8431 3652 8431 3645 8436 3628 8433
          3626 8438 3620 8439 3618 8444 3625 8456
          3638 8469 3640 8465 3644 8469 3655 8468
          3660 8455

$$

GH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:17 PM EDT, 40 minutes earlier.

Area forecast discussion, May 17, 3:17 PM EDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
317 PM EDT SAT MAY 17 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.
*********************************************************************
AFTERNOON FORECAST DISCUSSION
317 PM EDT SAT MAY 17 2003

A LINE OF STORMS CONTINUES TO DEVELOP ALONG AN OUTFLOW BOUNDARY
ACROSS THE PLATEAU. THIS ACTIVITY WILL CONTINUE TO FIRE FOR THE
NEXT COUPLE HOURS GIVEN LIFTED INDICES BETWEEN -5 AND -8.  ALSO...
INCREASING 850 MB LOW LEVEL JET BEGINNING TO VEER FROM THE SOUTHWEST
WILL PROVIDE FAVORABLE DIRECTIONAL SHEAR.  MAIN SEVERE POTENTIAL
WILL BE DAMAGING STRAIGHT LINE WINDS AND MARGINAL SEVERE HAIL.

FLOOD POTENTIAL HAS LESSEN SOME...BUT GIVEN HIGH PWS AND CHANCE OF
SOME TRAINING OF CELLS WILL CONTINUE FFA THROUGH 9 PM EDT.

CONVECTION SHOULD DIMINISH BY MIDNIGHT. MAY HAVE SOME FOG AFTER
TONIGHT...BUT ENOUGH CLOUD COVER AND WINDS WILL LIMIT DEVELOPMENT.

FOR SUNDAY AND MONDAY...UPPER LOW WILL CONTINUE TO WEAKEN AND FILL
AND DRIFT SOUTH...BUT ENOUGH INSTABILITY WITH DAYTIME HEATING TO
PRODUCE MAINLY AFTERNOON AND EVENING STORMS.

.MRX...
NC...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES NCZ060>061.
TN...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
TNZ012>014...TNZ035>037...TNZ067>069...TNZ071...TNZ081>087...TNZ098>1
02.
VA...NONE.

DH
*********************************************************************
LATE MORNING FORECAST DISCUSSION (UPDATE)
1012 AM EDT SAT MAY 17 2003

UPPER DIFL AND A PERSISTENT BOUNDARY ACROSS THE PLATEAU TO SOUTHEAST
TENNESSEE CONTINUES TO PRODUCE A BAND OF SHOWERS AND THUNDERSTORMS.
MRX RADAR ESTIMATES BETWEEN 1 AND 2 INCHES HAVE FALLEN ALONG THIS
BAND WITH LOCAL STREET FLOODING AND PONDING OF WATER OVER LOW LYING
AREAS BEING REPORTED. AS UPPER TROUGH SLOWLY APPROACHES THE TENNESSEE
VALLEY LATER TODAY MODELS SHOW 850 MB JET INCREASING OVER THE
TENNESSEE VALLEY AND SOUTHERN APPALACHIANS HELPING TO PULL PWS BETWEEN
1.5 AND 2 INCHES INTO THE REGION.

GIVEN THAT THE PLATEAU...PARTS OF THE CENTRAL VALLEY AND ESPECIALLY
THE SOUTHEAST HAVE ALREADY SEEN WIDESPREAD FLOODING RECENTLY AND
GROUND REMAINS SATURATED...PLAN ON ISSUING A FLASH FLOOD WATCH FOR
THESE AREAS FOR TODAY THROUGH MIDNIGHT.

VIS SATELLITE SHOWS BREAKS ACROSS MID-STATE INTO THE PLATEAU WHICH
WILL CONTINUE TO ALLOW AIRMASS TO DESTABLIZE WITH LIFTED INDICES
ALREADY BETWEEN -3 AND -5 ACROSSS THE SOUTHERN PLATEAU AND SOUTHERN
VALLEY. GIVEN STRENGTHENING 850 MB JET AND WBZ NEAR 10500 FT...
SOME STORMS MAY BE SEVERE PRODUCING LARGE HAIL AND DAMAGING STRAIGHT
LINE WINDS.  WILL ADD POSSIBLY SEVERE FOR THE SOUTHERN PLATEAU AND
SOUTHEAST TENNESSEE.

.MRX...
NC...FLOOD WATCH FOR CHEROKEE AND CLAY COUNTIES UNTIL MIDNIGHT.
TN...FLOOD WATCH FOR PLATEAU...MOST OF THE CENTRAL VALLEY AND SOUTHEAST
TENNESSEE UNTIL MIDNIGHT.
VA...NONE.

DH
********************************************************************
EARLY MORNING FORECAST DISCUSSION
415 AM EDT SAT MAY 17 2003

LARGE AREA OF SHRA/TSRA ADVANCING TWD FA THIS MORNING AS SLOW MOVING
UPR LOW CURRENTLY OVR NW AR BEGINS TO IMPACT WX ACROSS THE MID
SOUTH. RADAR TRENDS INDICATE BOW ECHO HAS LOST SOME OF ITS PUNCH AS
BOW HAS BECOME MORE OF A STRAIGHT LINE. HOWEVER...PRECIP SHOULD
BUILD INTO WRN SECTIONS OF FA AND RAISED POPS TO CATEGORICAL HERE.
WILL USE LIKELY POPS REMAINDER AS GOOD MOISTURE ADVECTION AND LIFT
AHD OF LOW. THIS FEATURE PROGGED TO DROP SLOWLY SE INTO LWR MS VLY
THRU 48 HRS WHILE WEAKENING. WILL NEED TO KEEP LIKELY POPS GOING
THRU 3RD PD AS IMPULSES ROTATE ARND LOW AND SHIFT NE INTO SRN
APPALACHIANS. SUFFICIENT INSTABILITY PRESENT MUCH OF FA TO KEEP TSRA
IN FCST. WILL LWR POPS BACK TO CHC CATEGORY SUN NITE AND MON AS UPR
LOW LOOSENS ITS GRIP ON THE REGION.

QUITE A TEMP GRADIENT FM NE TO SW THRU THE GREAT VALLEY NEXT COUPLE
DAYS WITH BACK DOOR FNT DROPPING FURTHER S ON E SIDE OF
APPALACHIANS. ONCE AGAIN...GUIDANCE TEMPS LOOK FAIRLY DECENT AND
STAYED CLOSE TO A BLEND OF MAV/MET.

CHA   80  66  80  65 /  80  70  70  70
TYS   77  65  76  64 /  70  70  60  60
TRI   71  59  71  60 /  70  70  60  60
OQT   77  64  75  64 /  80  70  60  60

********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
955 PM EDT FRI MAY 16 2003

MCS IN WEST TN MOVING EAST.  AGREE WITH SPC THAT IT SHOULD WEAKEN
BEFORE REACHING OUR CWA.  MODELS STILL SHOWING PRETTY GOOD
INSTABILITY TONIGHT.  WILL UPDATE AND GO WITH 40 POPS FOR THE
OVERNIGHT HOURS...BUT IT SHOULD BE WELL AFTER MIDNIGHT BEFORE THE
REMNANTS OF THE COMPLEX ARRIVES.  WILL KEEP PATCHY DENSE FOG GOING
FOR TONIGHT...PROBABLY NOT AS WIDESPREAD AS LAST NIGHT WITH THE
CLOUDS.  TEMPERATURES LOOK GOOD.

GH
Hazardous weather outlook, May 17, 6:13 AM EDT, 9 hours 44 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-181000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
613 AM EDT SAT MAY 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY)...

THE ATMOSPHERE WILL REMAIN RATHER UNSTABLE TODAY...AND AN UPPER LEVEL
LOW WILL CONTINUE TO APPROACH FROM THE WEST.  THUNDERSTORMS CAN
BE EXPECTED AGAIN ACROSS THE AREA TODAY.  A FEW OF THESE
THUNDERSTORMS MAY BECOME SEVERE...ESPECIALLY OVER SOUTHERN PORTIONS
OF THE AREA.  THE MAIN THREATS WITH ANY SEVERE THUNDERSTORMS WILL BE
LARGE HAIL AND DAMAGING WINDS.  HOWEVER...AN ISOLATED TORNADO CANNOT
BE RULED OUT.

.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...

THERE WILL ALSO BE A CHANCE FOR STRONG TO POSSIBLY SEVERE STORMS ON
SUNDAY...AS A WEAKENING UPPER LEVEL TROUGH MOVES OVER THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY...AND POSSIBLY AGAIN ON
SUNDAY.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

In the hours before

Local storm report, May 17, 3:21 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
321 PM EDT SAT MAY 17 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 PM    1W MELVINE                TN   0.75 IN HAIL
05/17/03   BLEDSOE                        DIME SIZE HAIL ON AND
                                          ALONG HIGHWAY 127...4
                                          MILES SOUTH OF CUMBERLAND
                                          COUNTY LINE. REPORTED BY
                                          PUBLIC.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 12:19 PM EDTSevere Thunderstorm WarningMRXBlount41 min
May 17, 3:04 PM EDTSevere Thunderstorm WarningMRXBledsoe41 min
May 17, 3:42 PM EDTSevere Thunderstorm WarningMRXMorgan63 min
May 17, 3:44 PM EDTSevere Thunderstorm WarningMRXHamilton, Meigs, Rhea61 min
May 17, 4:18 PM EDTSevere Thunderstorm WarningMRXRoane57 min
May 17, 4:20 PM EDTSevere Thunderstorm WarningMRXBradley, McMinn55 min
May 17, 4:30 PM EDTFlash Flood WarningMRXRhea4 hr
May 17, 4:47 PM EDTSevere Thunderstorm WarningMRXMeigs13 min
May 17, 4:47 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell58 min
May 17, 4:50 PM EDTSevere Thunderstorm WarningMRXMorgan40 min
May 17, 4:53 PM EDTFlash Flood WarningMRXAnderson, Campbell, Morgan, Roane, Scott3 hr
May 17, 4:58 PM EDTSevere Thunderstorm WarningMRXJefferson47 min
May 17, 5:04 PM EDTSevere Thunderstorm WarningMRXLoudon56 min
May 17, 5:11 PM EDTSevere Thunderstorm WarningMRXKnox64 min
May 17, 5:38 PM EDTSevere Thunderstorm WarningMRXClaiborne, Union67 min
May 17, 5:59 PM EDTSevere Thunderstorm WarningMRXGrainger61 min
May 17, 6:14 PM EDTSevere Thunderstorm WarningMRXHamblen, Jefferson61 min
May 17, 6:28 PM EDTSevere Thunderstorm WarningMRXHancock, Hawkins62 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.